Cutaneous adverse drug reactions to modern medicines and initial experiences from a spontaneous adverse drug reaction reporting program in a tertiary care teaching hospital of Western Nepal

A. K. Dubey, S. Prabhu, P. Ravi Shankar, P. Subish, M. M. Prabhu, P. Mishra

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Background: Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients; most are usually mild and respond to topical drugs. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The Naranjo algorithm is widely used to determine the causality of an ADR. Objective: To share the authors' experience of spontaneous adverse drug reaction reporting program Nepal. Patients and methods During a period from September, 2004 to March, 2005, any patient who experienced a dermatological ADR were asked to report the Pharmacovigilance Cell of the Manipal Teaching Hospital, Pokhara, Nepal. Morphology of the eruption was recorded. Results A total of 45 cutaneous ADRs were reported during the study period. Maculopapular rash (15 reports) was the most common, followed by contact dermatitis (7 reports), fixed drug eruptions (6 reports) and erythema (4 reports). Conclusion Considering its effectiveness, the pharmacovigilance program in Manipal Teaching Hospital should be strengthened and transformed to a full-fledged active reporting program. The nationwide extension of this program would be beneficial.

Original languageEnglish
Pages (from-to)222-226
Number of pages5
JournalJournal of Pakistan Association of Dermatologists
Volume15
Issue number3
Publication statusPublished - 01-07-2005

Fingerprint

Nepal
Modern 1601-history
Tertiary Healthcare
Drug-Related Side Effects and Adverse Reactions
Teaching Hospitals
Skin
Pharmacovigilance
Drug Eruptions
Contact Dermatitis
Program Evaluation
Erythema
Exanthema
Causality
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

@article{26d3c88da987474293281fecf5215d0b,
title = "Cutaneous adverse drug reactions to modern medicines and initial experiences from a spontaneous adverse drug reaction reporting program in a tertiary care teaching hospital of Western Nepal",
abstract = "Background: Cutaneous adverse drug reactions (ADRs) affect 2-3{\%} of hospitalized patients; most are usually mild and respond to topical drugs. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The Naranjo algorithm is widely used to determine the causality of an ADR. Objective: To share the authors' experience of spontaneous adverse drug reaction reporting program Nepal. Patients and methods During a period from September, 2004 to March, 2005, any patient who experienced a dermatological ADR were asked to report the Pharmacovigilance Cell of the Manipal Teaching Hospital, Pokhara, Nepal. Morphology of the eruption was recorded. Results A total of 45 cutaneous ADRs were reported during the study period. Maculopapular rash (15 reports) was the most common, followed by contact dermatitis (7 reports), fixed drug eruptions (6 reports) and erythema (4 reports). Conclusion Considering its effectiveness, the pharmacovigilance program in Manipal Teaching Hospital should be strengthened and transformed to a full-fledged active reporting program. The nationwide extension of this program would be beneficial.",
author = "Dubey, {A. K.} and S. Prabhu and Shankar, {P. Ravi} and P. Subish and Prabhu, {M. M.} and P. Mishra",
year = "2005",
month = "7",
day = "1",
language = "English",
volume = "15",
pages = "222--226",
journal = "Journal of Pakistan Association of Dermatologists",
issn = "1560-9014",
publisher = "Pakistan Association of Dermatologists",
number = "3",

}

TY - JOUR

T1 - Cutaneous adverse drug reactions to modern medicines and initial experiences from a spontaneous adverse drug reaction reporting program in a tertiary care teaching hospital of Western Nepal

AU - Dubey, A. K.

AU - Prabhu, S.

AU - Shankar, P. Ravi

AU - Subish, P.

AU - Prabhu, M. M.

AU - Mishra, P.

PY - 2005/7/1

Y1 - 2005/7/1

N2 - Background: Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients; most are usually mild and respond to topical drugs. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The Naranjo algorithm is widely used to determine the causality of an ADR. Objective: To share the authors' experience of spontaneous adverse drug reaction reporting program Nepal. Patients and methods During a period from September, 2004 to March, 2005, any patient who experienced a dermatological ADR were asked to report the Pharmacovigilance Cell of the Manipal Teaching Hospital, Pokhara, Nepal. Morphology of the eruption was recorded. Results A total of 45 cutaneous ADRs were reported during the study period. Maculopapular rash (15 reports) was the most common, followed by contact dermatitis (7 reports), fixed drug eruptions (6 reports) and erythema (4 reports). Conclusion Considering its effectiveness, the pharmacovigilance program in Manipal Teaching Hospital should be strengthened and transformed to a full-fledged active reporting program. The nationwide extension of this program would be beneficial.

AB - Background: Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients; most are usually mild and respond to topical drugs. These reactions can arise as a result of immunologic or non-immunologic mechanisms. Extremes of age, female sex, previous history of ADRs and environmental factors are the major risk factors. The Naranjo algorithm is widely used to determine the causality of an ADR. Objective: To share the authors' experience of spontaneous adverse drug reaction reporting program Nepal. Patients and methods During a period from September, 2004 to March, 2005, any patient who experienced a dermatological ADR were asked to report the Pharmacovigilance Cell of the Manipal Teaching Hospital, Pokhara, Nepal. Morphology of the eruption was recorded. Results A total of 45 cutaneous ADRs were reported during the study period. Maculopapular rash (15 reports) was the most common, followed by contact dermatitis (7 reports), fixed drug eruptions (6 reports) and erythema (4 reports). Conclusion Considering its effectiveness, the pharmacovigilance program in Manipal Teaching Hospital should be strengthened and transformed to a full-fledged active reporting program. The nationwide extension of this program would be beneficial.

UR - http://www.scopus.com/inward/record.url?scp=29244439949&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=29244439949&partnerID=8YFLogxK

M3 - Article

VL - 15

SP - 222

EP - 226

JO - Journal of Pakistan Association of Dermatologists

JF - Journal of Pakistan Association of Dermatologists

SN - 1560-9014

IS - 3

ER -